Colorado, 2024

Hail in Colorado, July 7, 2024

July 7, 2024 · NWS BOU · 6 events in 3 counties and zones

75 inch) sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A few severe thunderstorms track southeast across the northeast Colorado plains dropping hail up to golf ball (1.75 inch) sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 1:35 PM MST, 54 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are expected today across much of the plains, particularly east and southeast of Denver.
  • Drier starting Monday with a prolonged warming trend kicking off.
  • Starting Thursday through next weekend, prolong well above normal temperatures are likely.
Area forecast discussion, Jul 7, 1:35 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
235 PM MDT Sun Jul 7 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected today across much of
  the plains, particularly east and southeast of Denver.

- Drier starting Monday with a prolonged warming trend kicking
  off.

- Starting Thursday through next weekend, prolong well above
  normal temperatures are likely.

&&

.SHORT TERM /Through Monday/...
Issued at 233 PM MDT Sun Jul 7 2024

Satellite imagery exemplifying today's setup, with shallow
strati-cu streaming westward and slowly but steadily advecting in
better low-level moisture under an upslope flow regime. Meanwhile,
thunderstorms have developed across northern Larimer and Weld
Counties and is gradually pushing southeastward, with some
secondary focal points for initiation beginning to show up across
the foothills and north of Pikes Peak.

Not much has changed with respect to the forecast over the past
few hours. As convection continues marching into the plains, it
will begin to encounter a more favorable environment for
strengthening with moderate MLCAPE of 500-1,000 J/Kg and, more
notably, impressive deep-layer shear which could exceed 50 kts per
SPC's latest mesoanalysis forecasts, roughly coinciding with the
Slight Risk area. Still anticipate comparatively lesser coverage
for locations roughly along and west of I-25, where instability
will be a little more marginal and dewpoints may struggle to crack
50 degrees. The greater threat for severe weather will be
concentrated along an axis from Morgan County southward into
Elbert and Lincoln Counties. Since early this morning, guidance
has come into quite good agreement when it comes to the
progression of today's convection. As far as timing is concerned,
expect the main window for severe weather threats and large hail
to be through mid evening, although it's possible we could see
some convection linger across the southernmost portion of our
forecast area through late evening.

Looking ahead into Monday, the trough will have moved due east of
Colorado with subsident northwest flow filling in aloft. We'll be
quite a bit more stable and any afternoon showers or storms should
be isolated, generally confined to our southern mountains and Park
County where we'll see light southerly winds near the surface and
thus enhanced orographics. Otherwise, expect a much drier day,
kicking off a prolonged warming trend. There's high confidence in
Monday being the coolest day of this upcoming week. Highs will be
near normal, mostly in the low to mid 80's in the plains, and 70's
for most mountain communities.

&&

.LONG TERM /Monday night through Sunday/...
Issued at 233 PM MDT Sun Jul 7 2024

Not many changes to the overall long term forecast period. As the
shortwave trough exits, lingering mid level moisture could lead to
weak diurnal convection for areas above eight thousand feet each
afternoon Tuesday and Wednesday. Storms will likely remain sub-
severe due to a lack of shear and instability. This should also
keep the flood threat low for the burn areas.

Starting Thursday, an upper level ridge finally arrives over
Colorado. Cross sections indicate dry air throughout the 500-700mb
layer. With the lack of moisture, only isolated chances (10-20%)
of thunderstorms exists for Park, Summit, and Clear Creek counties.
With strong ensemble agreement, widespread upper 90s to low 100s
are likely starting Thursday through next weekend. NBM handles max
temperatures well across the region. This heat may lead to
tied/break max temperature records especially east of I-25.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1127 AM MDT Sun Jul 7 2024

Stratus has largely dissipated across Denver area terminals with
the bulk of lower CIGS mostly limited to areas southeast of the
metro region. VFR conditions are expected to prevail for all
terminals from here on out.

Confidence is increasing in the development of thunderstorms mid
afternoon, with greatest coverage and intensity from KDEN
eastward. A few of the stronger storms could produce brief vis
reductions to 3-6SM under the heavier cores, but this would be
isolated and the chance of this occurring at KDEN is quite low
(~15%). Bases are expected to range between 060 and 070, bud
hedging closer to the higher end of the range for this afternoon.

ENE winds over the next few hours should gradually become more NNE
near mid afternoon, with speeds generally 12-16 kts. However,
occasional gusts of 25-35 kts will be possible late afternoon in
the vicinity of any TS.

Expect activity to diminish after 01Z Mon with a quick reduction
in wind speeds through the evening. Drainage flow will generally
prevail overnight, but should be fairly light. No convection is
anticipated on Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Rodriguez
LONG TERM...AD
AVIATION...Rodriguez
Hazardous weather outlook, Jul 7, 9:40 AM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sun Jul 7 2024

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sun Jul 7 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Early morning thunderstorms are possible for the northeastern
corner of Colorado. There will be scattered storms this afternoon,
initiating over the higher terrain and then drifting southeastward
into the I-25 corridor and plains. There is increasing potential
for thunderstorms to become strong to severe late this afternoon
and evening, particularly for areas east and southeast of Denver
(rural Adams/Arapahoe Counties, Elbert and Lincoln Counties).
Large hail 1-2 inches in diameter will be the biggest threat with
any stronger severe thunderstorms. Additionally, we will see a
limited threat for flash flooding on the Cameron Peak burn scar
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

For the early part of the coming week, it will be warmer with
scattered thunderstorms over the Front Range mountains and foothills.
The threat of severe storms is low. Later in the week it will be
hot with limited afternoon thunderstorm coverage mainly west of
the Divide. Near record temperatures in the mid 90s to around 100
are possible from Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 7, 1:02 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Denver CO
202 PM MDT Sun Jul 7 2024

COZ042>044-072045-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
202 PM MDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES THROUGH 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Barnesville, or 20 miles east of Greeley, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Orchard, Weldona, Jackson Reservoir, Riverside Reservoir, Briggsdale,
Goodrich, Barnesville, and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4053 10457 4067 10434 4038 10379 4012 10435
TIME...MOT...LOC 2002Z 322DEG 25KT 4053 10438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SCHLATTER
Special weather statement, Jul 7, 1:53 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
253 PM MDT Sun Jul 7 2024

COZ035-038-039-072145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
253 PM MDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARIMER AND NORTH
CENTRAL BOULDER COUNTIES THROUGH 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Estes Park, or 24 miles southwest of Fort Collins, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Estes Park, Lyons, Carter Lake, and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 10509 4012 10527 4029 10550 4030 10547
      4030 10546 4032 10546 4033 10547 4033 10548
      4031 10548 4030 10549 4032 10550 4031 10553
      4042 10547
TIME...MOT...LOC 2053Z 304DEG 18KT 4036 10547

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER
Special weather statement, Jul 7, 2:11 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Denver CO
311 PM MDT Sun Jul 7 2024

COZ044-045-049-072200-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
311 PM MDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...WEST
CENTRAL WASHINGTON AND EASTERN ADAMS COUNTIES THROUGH 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over
Adena School, or 10 miles south of Fort Morgan, moving southeast at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gary, Hoyt, Shamrock, Adena, Twelve-Mile Corner, Adena School, and
Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

&&

LAT...LON 4002 10413 4019 10362 3997 10323 3974 10383
TIME...MOT...LOC 2111Z 318DEG 31KT 4010 10382

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SCHLATTER

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Washington

When
July 7, 2:29 PM MST to 2:37 PM MST
Where
Washington County, 1.48 mi NNW of Woodrow
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.000, -103.590

Hail, Adams

When
July 7, 2:51 PM MST to 2:52 PM MST
Where
Adams County, Northglenn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -104.970

The report was from mping.

Hail, Adams

When
July 7, 2:55 PM MST to 2:57 PM MST
Where
Adams County, 1.48 mi NNE of Thornton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -104.940

The report was from mping.

Hail, Washington

When
July 7, 3:04 PM MST to 3:09 PM MST
Where
Washington County, 0.87 mi NW of Lindon
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -103.410

The report was from mping.

Hail, Lincoln

When
July 7, 3:27 PM MST to 3:29 PM MST
Where
Lincoln County, 22.98 mi SW of Punkin Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.680, -104.020

Hail, Lincoln

When
July 7, 5:25 PM MST to 5:29 PM MST
Where
Lincoln County, 6.99 mi W of Boyero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -103.400

The hail accumulated 1 to 2 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180105, 1180106, 1180107, 1180108, 1180109, 1180111.